WITHDRAWAL EFFECTS FROM
Jonathan O. Cole
THE TERM "withdrawal effects" tends to conjure up images of drug dependent persons in the throes of severe, invariably unpleasant, and at times dangerous abstinence reactions to opiates or barbiturates. There is much less attention paid to the not so dramatic, but nonetheless quite common, phenomenon of withdrawal symptoms occurring when prescribed psychotropic drugs are abruptly discontinued. Awareness of this problem could prevent a great deal of unnecessary pharmacotherapy. For instance, a patient on maintenance drug therapy may repeatedly attempt to discontinue the drug abruptly and then conclude from the resulting withdrawal symptoms that indefinite drug therapy is needed. Physicians do not always terminate drug therapy in a manner that minimizes the likelihood of withdrawal effects.
Classes of drugs will be discussed separately in the following sections. Special mention will be given to situations in which simultaneous discontinuation of two or more drugs may pose unusual problems. This chapter covers only psychotherapeutic drugs and avoids dealing with the vast literature on the phenomena of abstinence from drugs of abuse.
Very little attention has been paid to the manner in which antipsychotic drugs are discontinued in clinical practice. As often as not, drugs are stopped abruptly with no expectation of adverse consequences other than the possibility of psychotic relapse. In fact, however, a number of autonomic, behavioral, and neurological symptoms may occur in the postwithdrawal days and weeks. The importance of recognizing withdrawal symptoms and distinguishing them from psychotic relapse cannot be overemphasized.